Bilateral uveitis secondary to bisphosphonate therapy

Ophthalmologica. 2009;223(3):215-6. doi: 10.1159/000202646. Epub 2009 Feb 17.

Abstract

Background/aims: To highlight the potential ocular side effects of bisphosphonate therapy and the importance of a proper drug history in patients who present with uveitis.

Methods: We report 2 cases of bilateral uveitis secondary to bisphosphonate therapy. Both patients were on nitrogen-containing bisphosphonates when they developed symptoms of bilateral anterior uveitis. A uveitis screen done in both cases was normal.

Results: The uveitis in both patients resolved after discontinuation of the bisphosphonates, and there has been no recurrence of symptoms during the duration of the follow-up of 6 and 5 months, respectively.

Conclusion: All patients receiving bisphosphonates who develop ocular signs and symptoms should be referred promptly to an ophthalmologist. The offending drug should be discontinued once the diagnosis is made, in order to prevent involvement of the contralateral eye and recurrent or chronic ocular inflammation. Patients who are susceptible to the nitrogen-containing bisphosphonates should be switched to the non-nitrogen-containing bisphosphonates.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Bone Diseases / drug therapy*
  • Diphosphonates / adverse effects*
  • Female
  • Humans
  • Middle Aged
  • Steroids / administration & dosage
  • Uveitis / chemically induced*
  • Uveitis / drug therapy

Substances

  • Diphosphonates
  • Steroids